Kansas, 2005

Damaging Wind in Kansas, June 30, 2005

June 30, 2005 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$300,000
Crop damage
$1.0 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 30, 2:32 PM CST, 6 hours 58 minutes earlier.

Area forecast discussion, Jun 30, 2:32 PM CST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CDT THU JUN 30 2005

.DISCUSSION...

COMPLEX CONVECTIVE SCENARIO UNFOLDING THIS AFTERNOON...OF COURSE
MOST CONVECTIVE SCENARIOS ARE COMPLEX THIS TIME OF YEAR. OUTFLOW
FROM ELEVATED MCS OVER NORTHERN MISSOURI SURGED SOUTHWARD INTO OUR
CWA INTO A MODERATELY UNSTABLE AND WEAKLY CAPPED ENVIRONMENT. VERY
WEAK SHEAR PROFILES HAVE KEPT STORMS THAT HAVE DEVELOPED THUS FAR
THIS AFTERNOON VERY PULSY AND OUTFLOW DOMINANT. ISOLATED CONVECTION
WILL LIKELY PERSIST INTO THE EARLY EVENING ALONG/NEAR OUTFLOW
BOUNDARIES.

BETTER CHANCES OF RAIN WILL COME THIS EVENING INTO THE OVERNIGHT
HOURS AS SURFACE BASED CONVECTION CURRENTLY DEVELOPING OVER KANSAS
PROPAGATES EAST-SOUTHEASTWARD INTO OUR CWA PROBABLY RIDING THE EDGE
OF THE COLD POOL. NAM/GFS/WRF ALL HAVE STRONG QPF SIGNALS OVER THE
OZARKS TONIGHT AS WE GET INTO THE RIGHT ENTRANCE REGION OF A 80KT
200MB JET. IN ADDITION...LOW LEVEL FLOW INTERSECTING THE BOUNDARY
WILL INCREASE AS THE LOW LEVEL NOCTURNAL WIND MAXIMA DEVELOPS AFTER
SUNSET. COMBINATION OF HIGH INSTABILITY AND AMPLE MOISTURE COULD SET
THE STAGE FOR LOCALLY HEAVY RAINFALL TONIGHT. WARM TEMPERATURES
ALOFT AND RELATIVE WEAK WIND FIELDS WILL LIKELY PREVENT MUCH IN THE
WAY OF ANY SEVERE HAIL. DAMAGING WINDS ARE MORE OF A POSSIBLY
TONIGHT IF A STRONG COLD POOL CAN BECOME ESTABLISHED. 45-55KT
FORWARD PROPAGATING CORFIDI VECTORS TONIGHT WOULD SUGGEST THAT
BOWING SEGMENTS WITH DAMAGING WINDS ARE POSSIBLE IF THE CONVECTION
NORTH OF EMPORIA CAN DEVELOP A STRONG COLD POOL.

TONIGHTS CONVECTION WILL END BY EARLY FRIDAY MORNING WITH A COOLER
AND LESS HUMID AIR FILTERING INTO THE AREA TOMORROW. COOLER WEATHER
WILL BE SHORT LIVED (AS IT TYPICALLY IS THIS TIME OF YEAR) WITH
WINDS GRADUALLY TURNING SOUTHERLY AGAIN OVER THE WEEKEND WITH A
RETURN TO HOT AND HUMID WEATHER LIKELY BY SUNDAY INTO MONDAY.

STILL APPEARS AS THOUGH THE SGF CWA WILL BE ON THE FRINGE OF THE
STRONGER BELT OF WESTERLIES NEXT WEEK. LOOKS AS THOUGH A RELATIVELY
LOW AMPLITUDE RING OF FIRE TYPE PATTERN WILL SET UP EITHER HERE OR
NEARBY WITH OCCASIONAL MCS CHANCES. PREDICTING TIMING/LOCATION OF
AN MCS IS HARD ENOUGH 6-12 HOURS OUT (ALA TONIGHT)...AND IMPOSSIBLE
4-7 DAYS OUT. GIVEN THE UNCERTAINTIES DECIDED TO BROADBRUSH SILENT
20 POPS IN THE GRIDS MON-WED AND ADD MENTION OF THUNDER NEXT WEEK
INTO THE HWO.

IZZI

&&

.AVIATION...

FOR THE 18Z TAFS...SCT TS DEVELOPING ALONG OUTFLOW BOUNDARY SHOULD
JUST BARELY MISS SGF TERMINAL EARLY THIS AFTERNOON...BUT DID INCLUDE
SOME TS IN VC. MORE WIDESPREAD SHRA/TSRA ACTIVITY SHOULD HOLD OFF
UNTIL TONIGHT. WHILE THUNDERSTORMS ARE LIKELY ONLY INCLUDED
PREVAILING SHOWERS FOR NOW WITH CHANCE OF THUNDER UNTIL TIMING OF
THUNDERSTORMS CAN BE BETTER PINPOINTED. VFR CONDITIONS ARE EXPECTED
TOMORROW MORNING IN THE WAKE OF TONIGHT STORMS.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 30, 4:24 PM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
524 PM CDT THU JUN 30 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
524 PM CDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  THE THREAT FOR SEVERE WEATHER APPEARS TO BE INCREASING ACROSS
  PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS
  LATE THIS AFTERNOON.

  A VERY MOIST AND STRONGLY UNSTABLE AIRMASS HAS BEEN IN PLACE
  ACROSS THE REGION THROUGH MUCH OF TODAY. VERTICAL WIND SHEAR WAS
  INCREASING RAPIDLY AHEAD OF APPROACHING UPPER LEVEL JET STREAM.
  THIS WILL ALLOW FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND
  SUPERCELLS INTO THE EVENING HOURS...GENERALLY WEST OF A HERMITAGE
  TO LEBANON TO GAINESVILLE LINE.

  DAMAGING WIND GUSTS OF 60 TO 70 MPH AND HAIL UP TO GOLF BALL SIZE
  ARE EXPECTED TO BE THE MAIN THREATS WITH THESE STORMS. TORRENTIAL
  RAINFALL WILL ACCOMPANY MANY OF THESE STORMS...HOWEVER RECENT DRY
  CONDITIONS AND FORWARD STORM MOVEMENT SHOULD PRECLUDE ANY
  WIDESPREAD FLOODING.

  A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF
  SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS UNTIL 11 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THERE IS A CHANCE THAT THUNDERSTORMS COULD LINGER INTO THE EARLY
  MORNING HOURS FRIDAY...MAINLY SOUTH OF HIGHWAY 60.

  THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS MONDAY THROUGH
  WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS SHOULD BE PREPARED FOR ACTIVATION FOR INTO THE
  EVENING HOURS..

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOOKBINDER

In the hours before

Local storm report, Jun 30, 8:54 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
954 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0948 PM     FUNNEL CLOUD     COLUMBUS                37.17N 94.83W
06/30/2005                   CHEROKEE           KS   TRAINED SPOTTER

            FUNNEL CLOUD OVERHEAD AT SCAMMON - HIGH WINDS MOVED
            PARKED CAR

MT
Local storm report, Jun 30, 9:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1001 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             2 NW GALENA             37.09N 94.66W
06/30/2005  1.75 INCH        CHEROKEE           KS   AMATEUR RADIO

            GOLFBALL HAIL ON 400 HIGHWAY

MT
Local storm report, Jun 30, 9:17 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1013 PM     TORNADO          REDINGS MILL            37.02N 94.52W
06/30/2005                   NEWTON             MO   FIRE DEPT/RESCUE

            TORNADO NEAR SHOAL CREEK WASTEWATER TREATMENT PLANT ON
            APRICOT DRIVE

1014 PM     HAIL             1 W JOPLIN              37.08N 94.54W
06/30/2005  1.00 INCH        JASPER             MO   TRAINED SPOTTER

MT
Local storm report, Jun 30, 9:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TORNADO          2 W WEST MINERAL        37.28N 94.96W
06/30/2005                   CHEROKEE           KS   STORM CHASER

            500 YARD WIDE TORNADO REPORTED ON THE GROUND JUST SOUTH
            OF 160.

0949 PM     TSTM WND DMG     2 N COLUMBUS            37.20N 94.83W
06/30/2005                   CHEROKEE           KS   BROADCAST MEDIA

            NUMERAOUS TREES DOWN

0950 PM     HAIL             CRESTLINE               37.17N 94.70W
06/30/2005  2.50 INCH        CHEROKEE           KS   BROADCAST MEDIA

0955 PM     HAIL             5 N GALENA              37.14N 94.63W
06/30/2005  1.75 INCH        CHEROKEE           KS   BROADCAST MEDIA

FEH
Local storm report, Jun 30, 9:21 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HAIL             5 W JOPLIN              37.08N 94.61W
06/30/2005  2.75 INCH        JASPER             MO   AMATEUR RADIO

MT
Local storm report, Jun 30, 9:22 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1022 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             GALENA                  37.07N 94.63W
06/30/2005  1.75 INCH        CHEROKEE           KS   FIRE DEPT/RESCUE

FEH

The radar

The Tulsa radar (KINX), 144 km away, was scanning. The volume nearest the first event began at 03:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
June 30, 9:30 PM CST to 10:30 PM CST
Where
Crawford County, 6 mi NW of Mc Cune
Measured
70 kt (81 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$300,000
Crop damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
37.417, -95.100

An intense bow echo storm entered Crawford County northwest of Mc Cune and swept across southern sections of the county. 80 mph winds damaged several structures including homes and barns. Two Crawford County residents were inside a mobile home when the storm approached. The home was destroyed and the two individuals were injured. A woman survived the storm after she was scalped by flying debris

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455356.